Alert archive / Ohio / Special Weather Statements in 2019
Special Weather Statement, NWS Charleston, WV
NWS Charleston, WV issued this special weather statement at Aug 7, 2019, 1:39 AM EDT for Lawrence County, Ohio. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2019, 1:39 AM EDT (05:39 UTC)
- Expired
- Aug 7, 2019, 2:15 AM EDT
- In force
- 36 min
- Issued by
- NWS Charleston, WV
County Lawrence County, OH
The radar
The Charleston,WV radar (KRLX), 72 km from the middle of the area, began a volume at 05:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 5.7 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 190 J/kg
- Mixed-layer CIN
- -113 J/kg
- Mixed-layer LCL
- 1333 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
951 WWUS81 KRLX 070539 SPSRLX Special Weather Statement National Weather Service Charleston WV 139 AM EDT Wed Aug 7 2019 OHZ086-087-070615- Gallia-Lawrence- 139 AM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA AND EAST CENTRAL LAWRENCE COUNTIES... At 139 AM EDT, a strong thunderstorm was located 9 miles east of Lake Vesuvius, moving northeast at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Aid. LAT...LON 3859 8250 3865 8254 3878 8232 3866 8223 TIME...MOT...LOC 0539Z 244DEG 17KT 3865 8246 $$ 25
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this special weather statement went out at Aug 6, 10:25 PM EDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 6, 10:25 PM EDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 1025 PM EDT Tue Aug 6 2019 .SYNOPSIS... Weak high pressure today, followed by an upper level system tonight. A weak cold front then passes Wednesday with another front passing Thursday night/Friday. High pressure this weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 1020 PM Tuesday... Another round of adjustments based on latest hi-res data and observed trends. Tonight, have maintained high-chance to likely PoPs along the Ohio River as low level convergence continues to spur showers and storms ahead of a nearly-mesoscale 500mb shortwave crossing tonight, while simultaneously decreasing PoP's to the southeast. Similar changes were made to dew points, increasing to the NW and decreasing to the SE. Hi-res models continue to produce another round of convection during the second half of Wednesday morning, associated with the next wave aloft rotating down. As of 550 PM Tuesday... Made some changes to the precipitation forecast for this evening and the overnight period according to latest radar and model trends. This was mainly to tighten up and increase PoP's along a corridor of enhanced surface convergence near the Ohio River and Tristate of WV/KY/OH. Convection at this time has been fairly disorganized and scattered, though progressive. Do anticipate greater coverage of showers and storms as the evening progresses especially toward the Tri-State with more storm clusters possible through the overnight hours, possibly spilling into the higher terrain as they decay. As of 243 PM Tuesday... Mid level shortwave is moving across OH/IN this afternoon, with numerous showers and storms across northern OH/northwest PA noted on latest regional radar mosaic. Further south towards our FA, latest satellite imagery does show that the diurnal cu field is becoming more robust and several showers have developed across the area ahead of the upstream shortwave, but the better forcing and instability remains to our west for now as noted by the stronger convection that has just started to develop near Cincinnati. As the shortwave and mid level trough move towards the region this evening, showers and storms are expected to increase in coverage, especially for areas near the OH river. Despite the better forcing expected to arrive as instability begins to wane this evening, there does appear to be at least some risk for a few storms with isolated strong wind gusts. SPC has areas generally along and just west of the OH river in a Marginal risk for severe storms, and think this seems reasonable as forecast soundings do suggest the presence of mid level dry air, supporting DCAPEs around 900-1000 J/kg. Thus, will keep a close eye on the activity as it continues to approach western portions of the CWA. While instability is expected to gradually wane tonight, the trough axis and associated frontal boundary moving through the area should provide enough lift to keep the mention of thunder overnight into Wednesday morning. As the trough axis and associated frontal boundary continue to move through the area on Wednesday, several periods of showers and storms are expected through the morning and into the afternoon. An abundance of cloud cover on Wednesday should limit the opportunity for the atmosphere to destabilize too much, but MLCAPEs could still reach around 1500 J/kg, but surface high pressure will be building into the mid Mississippi Valley during the day, gradually bringing in drier air. This should result in mainly a non-severe threat of storms on Wednesday. In addition, dry antecedent conditions and good storm motions should limit any flood concern from this activity. PoPs will be on a decreasing trend from west to east through the end of the near term period as drier air continues to advect into the area and the trough axis pushes further to the east. && .SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY NIGHT/... As of 230 PM Tuesday... An upper trough axis, trailing behind the cold front from the near term, will drift through Wednesday night. The atmosphere is drying out during this time, so any lingering showers/storms should come to an end from west to east through the night, possibly lingering in the northern mountains into Thursday. Another cold front approaches on Thursday, with showers and thunderstorms approaching from the northwest. The best instability will be across the far NW forecast area Thursday where 1000-2000 J/kg MLCAPE is expected. NAM showing OK shear in the area too, around 35kts 0-6 km bulk shear, so organized thunderstorms are expected, with some strong to severe potential. These stronger storms should gradually decrease in intensity as they move eastward into Thursday night and instability wanes. The front slides through Thursday night into Friday, based on model choice. For now sticking with a consensus blend which keeps showers and storms across the mountains and southern coal fields into Friday afternoon. Any lingering showers and storms should come to an end Friday evening. Temperatures will be pretty close to normal Wednesday night into Thursday night. Friday will be a bit below normal, with lingering clouds behind the cold front. The clouds will clear out Friday night, with a cooler night expected. && .LONG TERM /SATURDAY THROUGH TUESDAY/... As of 230 PM Tuesday... High pressure will provide dry weather and slightly cooler than normal temperatures to start the weekend. The surface high will pass to our north Saturday night, with a warming trend into next week. Moisture will also be on the increase along with the chance for showers and storms. Sunday and Monday should be mostly dry. A cold front will be in the vicinity Tuesday into midweek bringing a better chance for precipitation. && .AVIATION /02Z WEDNESDAY THROUGH SUNDAY/... As of 810 PM Tuesday... This evening, several loosely organized storm clusters impact mainly Ohio Valley sites (plus Clarksburg and possibly Charleston), ahead of a series of mid-level short waves crossing through tonight. Beneath downpours, visibility has reduced at times to IFR accompanied by gusty winds 20-30kts. Although no storms are headed toward a TAF site with confidence at this hour to warrant inclusion in the TAF, storms will be on the table at these aforementioned sites through approximately 02-03Z or. Amendments may be required to account for scattered remnant convection, although hires models are insistent that coverage, particularly of thunder, will decline overnight with variable to southwest flow. Another round of primarily showers, perhaps storms, may fire along remnant outflow, starting near HTS after 08Z, and tracking eastward through the near-dawn hours. This would be mesoscale driven, and models are notoriously fickle with these features, however overall agreement among models led to its inclusion in the forecast. Wednesday morning, amid possible ongoing shower activity, moisture pooling in the Ohio Valley will lead to lowered ceilings with greatest certainty at PKB and HTS, persisting through 14-15Z. Lowered ceilings are less likely at CKB and CRW or may be patchy/scattered. BKW is least likely to see restrictions overnight. Elkins should be down to IFR or worse with lowered ceilings and fog, lifting after 13Z. Scattered afternoon convection is possible across mainly PKB tomorrow afternoon with westerly winds. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z THURSDAY... FORECAST CONFIDENCE: Low tonight with timing, although high with occurrence of periodic restrictions. Medium for ceilings tomorrow morning. ALTERNATE SCENARIOS: More shower activity overnight into Wednesday morning may lead to more variable restrictions. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE WED 08/07/19 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H M M H H M H H M HTS CONSISTENCY H H H M M M H H M M M M BKW CONSISTENCY H H H H M M M H H H H H EKN CONSISTENCY H H H H M M H H M M M M PKB CONSISTENCY H H H H H H M M M M M L CKB CONSISTENCY H H H H H H H H H H H M AFTER 00Z THURSDAY... Brief IFR possible in showers and thunderstorms Wednesday and Wednesday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...MZ/RG NEAR TERM...MC/RG SHORT TERM...MZ LONG TERM...MZ AVIATION...MC
Hazardous weather outlook, Aug 6, 2:33 AM EDT, 23 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 233 AM EDT Tue Aug 6 2019 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-070645- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 233 AM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 7, 1:39 AM EDT, 0 minutes before
Special Weather Statement National Weather Service Charleston WV 139 AM EDT Wed Aug 7 2019 OHZ086-087-070615- Gallia-Lawrence- 139 AM EDT Wed Aug 7 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL GALLIA AND EAST CENTRAL LAWRENCE COUNTIES... At 139 AM EDT, a strong thunderstorm was located 9 miles east of Lake Vesuvius, moving northeast at 20 mph. Wind gusts up to 50 mph and nickel size hail are possible with this storm. Locations impacted include... Aid. LAT...LON 3859 8250 3865 8254 3878 8232 3866 8223 TIME...MOT...LOC 0539Z 244DEG 17KT 3865 8246 25
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 2:05 AM EDT | Special Weather Statement | RLX | Cabell | 25 min |
| Aug 7, 2:24 AM EDT | Special Weather Statement | RLX | Mason | 36 min |
| Aug 7, 4:16 AM EDT | Flash Flood Warning | RLX | Cabell | 119 min |
| Aug 7, 4:37 AM EDT | Special Weather Statement | RLX | Cabell, Putnam | 23 min |
| Aug 7, 5:15 AM EDT | Special Weather Statement | RLX | Harrison | 2 hr |
| Aug 7, 5:32 AM EDT | Special Weather Statement | RLX | Kanawha | 43 min |
| Aug 7, 6:12 AM EDT | Special Weather Statement | RLX | Clay, Nicholas | 48 min |
| Aug 7, 6:48 AM EDT | Special Weather Statement | RLX | Braxton, Pocahontas, Webster | 42 min |
| Aug 7, 7:30 AM EDT | Special Weather Statement | RLX | Lewis, Upshur | 45 min |
| Aug 7, 4:41 AM EDT | Special Weather Statement | RLX | Washington | 34 min |
Nearby
Special Weather Statements in Ohio, 2019Every special weather statement in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.